North Dakota, 2009

Flooding in North Dakota, March 6 to April 1, 2009

March 6 to April 1, 2009 · NWS BIS · 29 events in 29 counties and zones

This devastating flooding continued into April, and in some cases worsened. Western and central North Dakota experienced a snowy winter of 2008-2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.7 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

This devastating flooding continued into April, and in some cases worsened.

Western and central North Dakota experienced a snowy winter of 2008-2009. Bismarck, for example, had the snowiest December on record, which was also the snowiest month ever on record, with 33.3 inches of snow in December 2008. March 2009 was the fifth snowiest month on record with 29.7 inches. For the entire season Bismarck ended up the second snowiest on record with 100.3 inches. A similar scenario played out all across the west and central parts of North Dakota with locations receiving two to three times the normal snowfall. This set the stage for devastating flooding.

A warm up over the southwest early in March resulted in flooding there. Much more significant and widespread warming came toward the middle of March. It occurred ahead of a storm that brought thunderstorms and heavy rain that resulted in rapid snow melt and ice jams, followed by heavy snow and a blizzard.

For most areas the flooding, some of it river and stream related and some overland flooding away from rivers and streams, was the worst in a dozen years, rivaling and in some cases surpassing that following the winter of 1996-1997. For a few places it was the worst flooding ever. Ice jams, which occur most springs in North Dakota, were more numerous and severe than what would be considered normal.

Losses were tremendous with hundreds of homes flooded, some completely destroyed, and many roads and some bridges washed out. County and township roads, already damaged by the winter plowing of snow, suffered more damage by the flooding. Sections of major state highways were closed due to flooding, including interstate 94.

Agriculture was hard hit. It has been estimated by the Farm Services Agency that because of the flooding over west and central North Dakota, around 1.7 million acres would not be planted in 2009. Using an average value of $300 an acre, that amounts to a potential loss through non planting of around $490 million.

The ranching industry was also hard hit. It has been estimated by the Farm Services Administration that the harsh winter, including blizzards, and the flooding, resulted in 78,000 calves being killed, along with 19,100 cows, 180 horses, and 3,000 other farm and ranch animals. It was estimated that this number of beef cows, had they lived to slaughter, could have fed 800,000 people for one year. The cost loss would be around $50 million. Economic impact to society, impact on communities, uses a multiplier of four to seven times the loss, so $200 million to $350 million.

See entries for the month of April as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 5, 3:02 PM CST, 8 hours 58 minutes earlier.

Area forecast discussion, Mar 5, 3:02 PM CST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CST THU MAR 5 2009

.SYNOPSIS...DIFFUSE LOW PRESSURE OVER MUCH OF NORTHERN PLAINS FROM
CENTRAL SASKATCHEWAN...SOUTH THROUGH THE DAKOTAS AND EASTERN
MONTANA. COMPLEX FRONTAL SYSTEM PUSHING THROUGH WITH STRONG PRESSURE
RISES IN NORTH CENTRAL MONTANA AND WESTERN SASKATCHEWAN.
TEMPERATURES ABOVE FREEZING OVER FORECAST AREA WITH COLDER
TEMPERATURES REMAIN PUSHING SOUTH THROUGH ALBERTA.

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MODELS IN FAIR AGREEMENT AND WILL USE MODEL BLEND FOR GRIDS. FRONTAL
SYSTEM PUSHES THROUGH FORECAST AREA OVERNIGHT. LIGHT PRECIITATION
WILL CHANGE FROM RAIN TO SNOW AROUND MIDNIGHT.

WEAK SHORTWAVES IN SOUTHWEST FLOW WILL MOVE ACROSS THE AREA ON
FRIDAY AND SATURDAY WITH CHANCE LIGHT PRECIPITATION. AS MID LEVEL
FLOW TRANSITIONS TO SPLIT FLOW ON SATURDAY STRONG SYSTEM MOVES
THROUGH CENTRAL PLAINS ON SATURDAY. HIGH LATITUDE TROUGHING BUILDS
OVER WESTERN CANADA AND PACIFIC NORTHWEST AND MOVES EAST. 1040 HIGH
OVER ALBERTA WILL SLOWLY MODIFY AND WEAKEN BUT SIGNIFICANTLY COLDER
TEMPERATURES EXPECTED BY END OF SHORT TERM.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
A RETURN TO BELOW NORMAL TEMPERATURES THROUGH THE PERIOD AS ANOTHER
SURGE OF ARCTIC AIR TAKES CONTROL OVER THE CWA. THE TREND IN BOTH
THE GFS AND ECMWF IS TO PUSH THE SOUTHERN STREAM SFC/UPPER LOW
FURTHER SOUTH AND EAST...THEREBY NEGATING THE CHANCE FOR SIGNIFICANT
SNOWS OVER THE CWA. STILL ADVISORY CRITERIA MAY PAN OUT MONDAY INTO
MONDAY NIGHT AS SOUTHWEST FLOW AHEAD OF THE NORTHERN STREAM UPPER
TROUGH WILL PROBABLY BRING A COUPLE OF INCHES OF SNOW ACROSS THE
CWA. THEREAFTER...BOTH MODELS SHOW A COUPLE OF DISTURBANCES MOVING
THROUGH THE WEST/NORTHWESTERLY FLOW TUESDAY NIGHT INTO WEDNESDAY
BRINGING A SLIGHT CHANCE OF SNOW. TEMPERATURES WILL CONTINUE TO GROW
COLDER WITH WEDNESDAY AND WEDNESDAY NIGHT LOOKING LIKE THE COLDEST
TIME PERIOD.
&&

.AVIATION...
THE LEADING EDGE OF A COLD FRONT WAS LOCATED OVER NORTHEASTERN
MONTANA THIS AFTERNOON. THIS FRONT WILL GRADUALLY SHIFT SOUTHEAST
ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT THROUGH FRIDAY.
COLDER AIR WITH MAINLY MFVR CEILINGS SHOULD BE ANTICIPATED OVER THE
AERODROMES ALONG AND BEHIND THE COLD FRONT THROUGH 18Z FRIDAY. AN
ISOLATED RAIN SNOW SHOWER IS POSSIBLE THROUGH EARLY TONIGHT. AS THE
COLDER AIR ARRIVES...ISOLATED SNOW SHOWERS MAY DEVELOP LATER TONIGHT
THROUGH FRIDAY.
&&

HW/KS
Hazardous weather outlook, Mar 5, 3:46 AM CST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
346 AM CST THU MAR 5 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
346 AM CST THU MAR 5 2009 /246 AM MST THU MAR 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A CONTINUED UNSETTLED WEATHER PATTERN WILL RESULT IN CHANCES FOR
LIGHT RAIN...LIGHT FREEZING RAIN...AND LIGHT SNOW THIS MORNING AND
AFTERNOON. ANY PRECIPITATION IN THE AREA IS EXPECTED TO CHANGE
OVER TO ALL SNOW TONIGHT. AREAS OF FOG CAN BE EXPECTED AS WELL
THIS MORNING AND AFTERNOON ACROSS WEST AND CENTRAL NORTH
DAKOTA...WITH VISIBILITIES BELOW ONE QUARTER OF A MILE AT TIMES IN
SOME AREAS.

THOSE TRAVELING OR PLANNING TRAVEL TODAY AND TONIGHT ARE ADVISED
TO USE CAUTION. SLIPPERY ROADWAY CONDITIONS AND LOW VISIBILITIES
MAY BE ENCOUNTERED DUE TO FREEZING PRECIPITATION AND FREEZING
FOG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POTENTIAL SIGNIFICANT WINTER STORM MAY IMPACT COMMERCE ACROSS
THE NORTHERN PLAINS REGION NEXT WEEK MONDAY AND TUESDAY. STAY
TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 flood. Local standard time, as filed.

Flood, Bottineau

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bottineau County, 7.74 mi W of Antler to 14.08 mi WNW of Lansford
Cause
Heavy Rain / Snow Melt
Property damage
$35,000
Reported by
State Official
Coordinates
48.980, -101.440

Overland flooding damaged county and township roads. No homes were flooded. Flooding continued into April.

Flood, Burleigh

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Burleigh County, 10.38 mi NNE of Wilton to 12.45 mi SW of Wilton
Cause
Heavy Rain / Snow Melt
Property damage
$530,000
Reported by
State Official
Coordinates
47.310, -100.720

Ice jams on the Missouri River caused river water to flood parts of south Bismarck and southeast Burleigh County, around Fox Island, including about 15 homes. Apple Creek also flooded. Overland flooding damaged county and township roads. Flooding continued into April.

Flood, McIntosh

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
McIntosh County, 14.87 mi W of Wishek to 22.73 mi WSW of Zeeland
Cause
Heavy Rain / Snow Melt
Property damage
$94,000
Reported by
State Official
Coordinates
46.270, -99.860

Significant overland flooding damaged county and township roads. One home was flooded. Flooding continued into April.

Flood, McLean

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
McLean County, 10.8 mi WNW of Raub to 3.25 mi SSW of Raub
Cause
Heavy Rain / Snow Melt
Property damage
$205,000
Reported by
State Official
Coordinates
47.830, -102.250

Overland flooding damaged many county and township roads. Thirty five homes were flooded. Flooding continued into April.

Flood, Morton

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Morton County, 10.88 mi NW of Mandan to 2.78 mi NNW of Hebron
Cause
Heavy Rain / Snow Melt
Property damage
$603,000
Reported by
State Official
Coordinates
46.960, -101.030

Heavy overland flooding from the Heart River damaged state, county, and township roads. Eleven homes were flooded. Ice jams on the Heart contributed to flood severity. The Cannonball River also contributed to overland flooding along the Sioux County line. Flooding continued into April.

Flood, Mountrail

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mountrail County, 10.4 mi N of White Earth to 13.1 mi SW of Manitou
Cause
Heavy Rain / Snow Melt
Property damage
$186,000
Reported by
State Official
Coordinates
48.530, -102.790

Overland flooding damaged state, county and township roads. No homes were flooded. Flooding continued into April.

Flood, Dickey

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dickey County, 12.45 mi WNW of Merricourt to 5.52 mi W of Forbes
Cause
Heavy Rain / Snow Melt
Property damage
$99,000
Reported by
State Official
Coordinates
46.270, -98.990

Overland flooding damaged state, county and township roads. The James River spilled and flooded two homes. Flooding continued into April.

Flood, Emmons

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Emmons County, 14.52 mi NW of Hazelton to 4.17 mi WSW of Westfield
Cause
Heavy Rain / Snow Melt
Property damage
$748,000
Reported by
State Official
Coordinates
46.610, -100.520

Beaver creek at Linton flooded due to snow melt from heavy rain, and ice jams just west of Linton. Overland flooding damaged state, county and township roads. Seventy three homes were flooded. Flooding continued into April.

Flood, Foster

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Foster County, 4.2 mi W of Barlow to 2.88 mi SSW of Carrington Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
State Official
Coordinates
47.570, -99.240

Overland flooding damaged county and township roads. No structures were flooded in March. Flooding continued into April.

Flood, Oliver

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Oliver County, 16.54 mi WNW of Hannover to 3.1 mi WSW of Hannover
Cause
Heavy Rain / Snow Melt
Property damage
$88,000
Reported by
State Official
Coordinates
47.220, -101.750

Overland flooding damaged state, county and township roads. No homes were flooded. Flooding continued into April.

Flood, Pierce

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pierce County, 1.66 mi NNW of Barton to 8.35 mi W of Selz
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
State Official
Coordinates
48.520, -100.190

Overland flooding damaged county and township roads. No homes were flooded in March. Flooding continued into April.

Flood, Rolette

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rolette County, 11.95 mi NNW of San Haven to 5.7 mi SW of Thorne
Cause
Heavy Rain / Snow Melt
Property damage
$105,000
Reported by
State Official
Coordinates
48.990, -100.130

The upper Willow Creek flooded due to thunderstorms with heavy rain causing snow melt. County and township roads were damaged along with twenty two homes. Flooding continued into April.

Flood, Kidder

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kidder County, 11.14 mi N of Tuttle to 13.13 mi SSW of Steele Muni Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$45,000
Reported by
State Official
Coordinates
47.310, -100.010

Overland flooding damaged township roads. No homes were flooded in March. Flooding continued and worsened into April.

Flood, La Moure

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
La Moure County, 1.68 mi NW of Alfred to 12.42 mi WSW of Edgeley
Cause
Heavy Rain / Snow Melt
Property damage
$1.8 million
Reported by
State Official
Coordinates
46.620, -99.020

The James River did major flood damage. Overland flooding damaged state, county and township roads. Two hundred and thirty homes were flooded, five were complete losses. Flooding continued into April.

Flood, Logan

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Logan County, 10.34 mi NW of Napoleon to 3.39 mi WSW of Burnstad
Cause
Heavy Rain / Snow Melt
Property damage
$121,000
Reported by
State Official
Coordinates
46.620, -99.900

Overland flooding damaged state, county and township roads. Four homes were flooded. Flooding continued into April.

Flood, McHenry

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
McHenry County, 13.85 mi N of Deering to 7.68 mi WNW of Kongsberg
Cause
Heavy Rain / Snow Melt
Property damage
$60,000
Reported by
State Official
Coordinates
48.600, -101.030

Overland flooding damaged state, county and township roads. No homes were flooded in March. Flooding continued and worsened into April.

Flood, Stutsman

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stutsman County, 12.63 mi NNW of Woodworth to 7.03 mi W of Streeter
Cause
Heavy Rain / Snow Melt
Property damage
$268,000
Reported by
State Official
Coordinates
47.310, -99.430

Flooding of the James River and Pipestem Creek, along with overland flooding, damaged county and township roads. Several homes were flooded in March. Flooding continued and worsened into April.

Flood, Ward

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ward County, 4.58 mi W of Carpio to 0.46 mi SSW of Makoti
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
State Official
Coordinates
48.450, -101.850

Overland flooding damaged county and township roads. No homes were flooded in March. Flooding continued into April.

Flood, Wells

When
March 6, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wells County, 4.63 mi NW of Harvey Arpt to 6.49 mi SW of Hurdsfield
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
State Official
Coordinates
47.840, -100.010

Overland flooding damaged county and township roads. No homes were flooded in March. Flooding continued and worsened into April.

Flood, Adams

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
Adams County, 8.99 mi N of Reeder to 16.9 mi S of Reeder
Cause
Heavy Rain / Snow Melt
Property damage
$127,000
Reported by
State Official
Coordinates
46.250, -102.960

Rapid snowmelt created overland flooding and flooding along Cedar Creek. This flooding damaged 16 homes along with county and local roads. Flooding continued into April.

Flood, Billings

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
Billings County, 19.13 mi WNW of Fairfield to 11.41 mi SSW of Sully Spgs
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
State Official
Coordinates
47.310, -103.580

Ice jams on the Little Missouri River led to flooding near Medora which inundated two homes.

Flood, Bowman

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
Bowman County, 18.37 mi W of Rhame to 9.57 mi SW of Rhame
Cause
Heavy Rain / Snow Melt
Property damage
$37,000
Reported by
State Official
Coordinates
46.270, -104.030

Overland flooding damaged county and township roads. Three homes were flooded.

Flood, McKenzie

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
McKenzie County, 5.6 mi N of Fairview to 5.13 mi S of Fairview
Cause
Heavy Rain / Snow Melt
Property damage
$94,000
Reported by
State Official
Coordinates
47.930, -104.010

Overland flooding damaged county and township roads. Several homes were flooded around Watford City as Cherry Creek spilled along with the Little Missouri River.

Flood, Mercer

When
March 6, 1:00 AM CST to April 1, 12:59 AM CST
Where
Mercer County, 14.78 mi N of Golden Vly to 2.12 mi S of Golden Vly
Cause
Heavy Rain / Snow Melt
Property damage
$553,000
Reported by
State Official
Coordinates
47.490, -102.130

Spring Creek and the Knife River flooded due to snow melt and ice jams. The Knife, through Beulah, did significant damage to structures. Overland flooding damaged county and township roads. Fifty five homes were flooded. Flooding continued into April.

Flood, Dunn

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
Dunn County, 22.73 mi NNW of Killdeer to 21.08 mi WNW of New Hradec
Cause
Heavy Rain / Snow Melt
Property damage
$70,000
Reported by
State Official
Coordinates
47.660, -103.000

Overland flooding damaged state, county and township roads. The Knife River was also in flood. No homes were flooded.

Flood, Grant

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grant County, 16.59 mi NNW of Elgin to 12.21 mi S of New Leipzig
Cause
Heavy Rain / Snow Melt
Property damage
$342,000
Reported by
State Official
Coordinates
46.620, -101.990

The Cannonball River caused extensive flooding due to rain, snow melt, and ice jams. Overland flooding damaged state, county and township roads. Nineteen homes were flooded. Flooding continued into April.

Flood, Sioux

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
Sioux County, 49.98 mi W of Selfridge to 21.77 mi W of Selfridge
Cause
Heavy Rain / Snow Melt
Property damage
$264,000
Reported by
State Official
Coordinates
45.990, -101.970

Cedar Creek and the Cannonball River flooded. Overland flooding damaged state, county and township roads. Two homes were flooded. Flooding continued into April.

Flood, Hettinger

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
Hettinger County, 6.02 mi NNW of New England to 16.83 mi S of New England
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
State Official
Coordinates
46.610, -102.900

Overland flooding damaged some county and township roads. No homes were flooded in March. Worse flooding continued into April.

Flood, Stark

When
March 6, 12:00 AM MST to March 31, 11:59 PM MST
Where
Stark County, 6.24 mi N of Belfield to 8.76 mi S of Belfield
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
State Official
Coordinates
46.970, -103.190

The Green River and the Heart River flooded. Overland flooding also occurred and damaged county and township roads. Four homes were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161194, 161200, 161206, 161211, 161220, 161222, 161223, 161292, 161294, 161299, 161300, 161301, 161306, 161307, 161308, 161309, 161311, 161312, 161313, 161187, 161192, 161196, 161208, 161215, 161290, 161296, 161303, 161304, 161310.